Terre Pruitt's Blog

In the realm of health, wellness, fitness, and the like, or whatever inspires me.

  • I teach Nia, yoga and stretch! SIX group classes a week!

    Nia: Tues and Thurs at 9 am, Fri at 10:15 am

    Yoga: Tues at 10:30 am and Thurs at 6:00 pm

    Stretch: Thurs at 10:15 am

    Please see my website for details! I sub for the City of San Jose and the YMCA so check my website for dates and times!

    I am also available for private Nia / yoga / Personal Training!

  • Enter your email address to subscribe to this blog and receive notifications of new posts by email.

  • My Bloggey Past

  • ******

    Chose a month above to visit archives, or click below to visit a page.

Posts Tagged ‘medicated medical issues’

Be Careful What You Eat

Posted by terrepruitt on June 7, 2017

Whoa . . . so crazy the things you can’t eat when you are taking certain medication. If that alone isn’t motivation to try to stay healthy and off medication, I don’t know what is. I would probably end up accidentally killing myself if I had to keep track of what I couldn’t eat when taking certain medication. The worry isn’t really just causing direct harm to oneself but making the drug less effective, so causing harm in that manner. Eek. Since I have been going through my dad’s stuff, I am finding all kinds of different information. I had first experienced this type of information years ago when someone told me that their husband was having a specific symptom and I suggested eating more leafy greens. She said he couldn’t because of the medication he was taking. There is medication that is used that actually makes eating leafy greens bad for you. Some highlights I discovered regarding what you shouldn’t eat when taking certain medications are:

Avoid Fish Oil Supplements when taking blood thinners.
It is ok to eat fish because the amount of oil one gets from eating fish is not that much. It is the fish oil supplements that might be too much. They thin the blood so added to the medication it could be too much.

Avoid red wine, hard cheese, and chocolate if you take certain anti-depressants.
These foods may raise the blood pressure and the chemical used to help break it down is one that is inhibited by certain antidepressants. The ones that are monoamine oxidase inhibitors (MAOI).

Avoid grapefruit and grapefruit juice if you are taking certain statins for high cholesterol.
The grapefruit and grapefruit juice interfere with the way the body metabolizes some of the drugs so the dose might end up being wrong. The drugs that may be affected are Lipitor, Zocor, Altoprev, and Mevacor.

Avoid too much cinnamon if you take medicine for diabetes.
Your blood sugar could end up being too low if large amounts of cinnamon are consumed because both the cinnamon and the medication lower blood sugar. Just like with the fish, normal amounts like what you would use in cooking is fine, but it is the large amounts found in supplements that could pose a threat when taking diabetes medication.

Avoid too much calcium if you take certain heart medicines.
If the heart medication you are taking is a calcium channel blocker consuming too much may work against the medication. The information I saw said to limit the amount to 1,000 mg.

Bananas and high-potassium foods should be limited if you take certain high blood pressure medication.
If you are taking an angiotensin-converting enzyme (ACE) inhibitor and eating too much potassium if could be harmful. The ACE inhibitor causes the body to retain potassium so you could end up with too much in your system.

You have probably heard all this before . . . especially if you are taking any of these medications, I know I have. But this is just a reminder. Also . . . do listen to your doctor and follow his instructions as this list is just a general list and doesn’t get into everything you need to know when taking medication.  I know that not all medicated medical issues are ones that can be avoided, but this list helps remind me to work to avoid the ones that are.

I found this information in my dad’s copy of the AARP Bulletin where they were talking about a new AARP book by Madelyn Fernstrom and John Fernstrom – Don’t Eat This if You’re Taking That.

How does one keep it all straight?

Posted in Misc | Tagged: , , , , , , , , , , , , , , , , , , , , , | Leave a Comment »